Alert archive / Florida / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Miami, FL
NWS Miami, FL issued this flash flood warning at Jan 20, 2022, 8:40 PM EST for Broward County, Florida. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 20, 2022, 8:40 PM EST (01:40 UTC)
- Expired
- Jan 21, 2022, 12:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Broward County, FL
The radar
The Miami radar (KAMX), 50 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 20, 9:00 PM EST | FLASH FLOOD | 1 E Fort Lauderdale, FL | PUBLIC SHARED VIDEO VIA SOCIAL MEDIA OF FLASH FLOODING IN DOWNTOWN FORT LAUDERDALE SHOWING WATER ABOVE THE CURBS, OVER THE SIDEWALKS, AND ENTERING GROUND FLOOR STORE FRONTS. |
| Jan 20, 9:50 PM EST | FLASH FLOOD | 1 Ssw Dania Beach, FL | PUBLIC REPORTED FLASH FLOODING OF THEIR NEIGHBORHOOD STREETS IN DANIA BEACH VIA SOCIAL MEDIA. WATER WAS APPROACHING THE SIDEWALKS IN FRONT OF THE HOUSES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 1.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 620 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted.
369
WGUS52 KMFL 210140
FFWMFL
FLC011-210500-
/O.NEW.KMFL.FF.W.0003.220121T0140Z-220121T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
840 PM EST Thu Jan 20 2022
The National Weather Service in Miami has issued a
* Flash Flood Warning for...
Southern Broward County in southeastern Florida...
* Until midnight EST.
* At 840 PM EST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie,
Plantation, Sunrise, Tamarac, Miami Gardens, Lauderhill, Oakland
Park, Lauderdale Lakes, Dania Beach, Cooper City, West Park,
Wilton Manors, Lazy Lake, Chambers Estates, Nova Southeastern
University and Broadview Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2619 8020 2611 8003 2605 8011 2604 8012
2597 8025 2597 8027 2597 8029 2597 8030
2596 8030 2596 8041 2597 8041
FLASH FLOOD...RADAR INDICATED
$$
NCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Jan 20, 8:32 PM EST, 8 minutes earlier.
Area forecast discussion, Jan 20, 8:32 PM EST, 8 minutes before
Area Forecast Discussion National Weather Service Miami FL 832 PM EST Thu Jan 20 2022 .UPDATE... Challenging forecast this evening as ongoing showers with heavy rain continue to impact portions of the east coast (particularly Broward county and northeastern Miami Dade)). These showers are forming along a localized convergent zone and will pose a localized flooding risk over the next few hours. The question then becomes will this boundary continue to serve as a focus for convection over the overnight period? Hi-res guidance is split, but there remains enough moisture to support some continued rainfall so bumped up overnight PoPs a bit. Otherwise with slackening winds and abundant low lvl moisture another concern will be fog/status development. Not sure the extent of clearing, but wherever clearing occurs fog seems likely so broadbushed the entire area with patchy fog. && .PREV DISCUSSION... (Issued 645 PM EST Thu Jan 20 2022) AVIATION(00Z TAFS)... Showers with temporary visibility restrictions will be likely from KOPF northward over the next couple hours before moving offshore around 03Z (although showers will remain possible through the night). Overnight there will be the potential for sub- VFR conditions in both fog and stratus at essentially all terminals, but especially the southeast terminals which received heavy rainfall this afternoon. Conditions will likely improve somewhat tomorrow morning but stratus could stick around in spots. Finally on Friday afternoon there will be the potential for showers and isolated thunderstorms but confidence on timing placement is low. Winds largely turn light and variable through the morning before favoring sea breezes later in the afternoon. PREV DISCUSSION... (Issued 315 PM EST Thu Jan 20 2022) .High Uncertainty Regarding Forecast Friday Into Early This Weekend... .Strong to Severe Storms Possible Friday... .Colder Air Possible Late This Weekend... SHORT TERM... (Thursday Night Into Friday Night)... As high pressure continues to retreat eastward, a cold front is slicing across the SE US this afternoon. This front will remain to the north of the CWA today, though will provoke relatively light E/SE flow at the surface, aiding in moisture advection and a moderation of temperatures. Maintaining PoPs at around 20-40 percent for this evening, with highest chances across the east coast areas. A rogue thunderstorm is also possible with this activity. As we approach peak daytime heating this afternoon, highs today will reach the lower 80s for western inland SFL and upper 70s for the remainder of the region. Tonight's lows will generally range from the mid to upper 50s across interior/western areas to the mid to upper 60s across the east coast. The forecast for Friday gets interesting because of the uncertainty still remaining regarding the overall coverage and potency of convection. Firstly, morning fog is possible late tonight into early Friday morning. SPC still has SFL in a marginal risk for severe weather on Friday. While the intensity and location of showers/storms is still uncertain, model guidance is in slightly better agreement regarding the potential tomorrow. Latest ECMWF runs show a wet Friday. GFS has backed off on the development of a low in the Gulf on the southern portion of this cold front which would bring more warm/moist advection through the SFL peninsula and enhance our severe threat on Friday. This most-recent trend would hypothetically support less of a severe threat as the low develops after passing the FL peninsula and wouldn't maximize moisture/heat transport across the CWA. Despite this, some parameters (discussed below) are still favorable if there is low- level convergence present triggering t-storm development. Models support the development of a sea breeze on both FL coasts, and this may act as a source of convergence to get some storms firing in the afternoon. Still, the forecast remains more uncertain than usual at this time given the divergent solutions. It will come down to whether or not a low can manage to develop off the FL west coast which would destabilize the airmass for SFL considerably more tomorrow. As for the severe weather parameters: the stronger deep-layer shear should remain north of the CWA, leaving South FL in more of a multicellular mode with developing showers and storms. With some diurnal heating anticipated, lapse rates should steepen albeit modestly. What is most impressive are the forecast 500 mb temps across the region ranging from -10C to -12C. This could support hail. Therefore, a few strong to severe storms could materialize over South FL on Friday, with lightning, strong to damaging winds, hail, locally heavy rainfall, and an isolated tornado possible. The SPC maintains the Marginal Risk areawide Friday. LONG TERM... (This Weekend)... A weak low pressure system will be moving into the Atlantic waters from Northern Florida on Saturday allowing for the associated cold front to move southward and through South Florida late Saturday. This will allow for scattered showers and a few thunderstorms to occur over the region on Saturday ahead of the cold front before ending from west to east Saturday night. High pressure will then build quickly into the Florida Peninsula on Sunday behind the cold front passage leading to dry conditons across South Florida. The Latest medium range models have also trended colder for Sunday and Sunday night for South Florida, due to the high now moving into the Florida Peninsula compare to earlier runs having the highs over the Southeastern United States. Highs on Saturday will be in the 70s to near 80 ahead of the front with lows Saturday night falling down to 50s over most areas except around 60 east coast metro areas. Sunday into Sunday night will be colder with highs only getting up into the 60s over most of South Florida except around 70 southern interior areas. Lows Sunday night will be 40s over most areas except around 50 southeast coast and mid to upper 30s west of Lake Okeechobee. The winds on Sunday night will be around 5 mph over most areas, except 5 to 10 mph over the east coast metro areas. This will allow for the wind chill readings to fall into the upper 30s to lower 40s over most areas, except mid to upper 40s over Broward and Miami-Dade Counties and mid 30s over the areas west of Lake Okeechobee late Sunday night. (Early to Middle of Next Week)... The long range models depict the high pressure system over the Florida Peninsula moving eastward into the Atlantic waters early next week. However, the long range models are split on the strength and path of the developing low over the Gulf of Mexico for the beginning to the middle of next week. The 12Z GFS model is showing a weak area of low pressure moving eastward from the Gulf of Mexico into North Florida bringing a weak cold front through South Florida by middle of next week. However, the 12Z ECMWF model is showing a deeper low pressure system in the Gulf of Mexico moving northeast into the Southeastern United States. This will allow for a stronger cold front to move southward and through South Florida for middle of next week. At this time, we are forecasting dry weather for early next week with showers for middle of next week over South Florida. Will wait on adding any mention of thunder to the forecast for the middle of next week until the long range models can come in line more with each other. Temperatures will also warm up early to middle of next week with highs getting back up into the mid 70s to near 80 degrees by middle of next week. Lows will also get back into the 50s over the interior areas to 60s over the east coast metro areas Monday and Tuesday nights. MARINE... Southeasterly wind flow will continue across the local waters through the end of the week as high pressure continues to push eastward in the Atlantic waters. A cold front will be approaching Atlantic and Gulf waters into the upcoming weekend. This will increase the chances of showers and thunderstorms during this time frame, with strong to severe storms possible on Friday. This front also has the potential to bring increasing winds to the local waters as well as increasing seas Saturday and Sunday. BEACHES... With a southeasterly flow in place, there will be a moderate risk of rip currents across the Atlantic Coast beaches through the end of the week. && .PRELIMINARY POINT TEMPS/POPS... Miami 68 80 67 79 / 40 40 30 40 West Kendall 65 82 65 80 / 40 40 20 30 Opa-Locka 66 81 65 80 / 50 40 30 40 Homestead 65 79 65 79 / 40 30 20 30 Fort Lauderdale 67 79 67 79 / 70 40 40 40 N Ft Lauderdale 67 79 67 79 / 60 40 40 40 Pembroke Pines 65 80 65 79 / 60 40 30 40 West Palm Beach 64 79 65 77 / 40 40 40 40 Boca Raton 66 79 65 79 / 50 40 40 40 Naples 64 79 65 76 / 10 20 20 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && Update/Aviation...Carr Tonight/Friday and Marine...Rizzuto Friday Night through Thursday...BNB Visit us at weather.gov/miami Follow us on Facebook and Twitter at: www.facebook.com/nwsmiami www.twitter.com/nwsmiami
Hazardous weather outlook, Jan 20, 5:30 PM EST, 3 hours 10 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 530 PM EST Thu Jan 20 2022 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 211630- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 530 PM EST Thu Jan 20 2022 ...Showers with Heavy Rain Possible East Coast this Evening... ...A Few Strong to Severe Storms Possible Friday... This hazardous weather outlook is for South Florida. .DAY ONE...TONIGHT Rip Currents: There is a moderate rip current risk for Atlantic beaches of South Florida. Visibility: Patchy fog is possible over the interior sections late tonight into early Friday morning. Thunderstorms: Showers with Isolated thunderstorms are possible, mainly over and around the Atlantic waters. Gusty winds, lightning, and locally heavy rainfall are the primary concerns with any thunderstorms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY An elevated risk of rip currents will remain in place across the Atlantic beaches of South Florida this weekend after a brief lull in the risk on Friday. The chances of thunderstorms will increase across the region by the end of the week and into the upcoming weekend. A few of the storms could become strong to even severe over South Florida on Friday. The primary impacts at this time will be lightning strikes, strong to damaging winds, hail, and locally heavy rainfall. Cannot rule out a possible weak tornado, especially over the eastern areas of South Florida with the strongest storms. Overnight lows in the upper 30s with min wind chills in the mid 30s will be possible over NW portions of the area Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, however individual spotters are encouraged to report high wind and waterspouts to the National Weather Service forecast office in Miami. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Jan 20, 6:06 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Miami FL
606 PM EST Thu Jan 20 2022
FLZ071>074-202345-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
606 PM EST Thu Jan 20 2022
...A gusty shower will impact portions of north central Miami-Dade
and south central Broward Counties through 645 PM EST...
At 605 PM EST, National Weather Service meteorologists were tracking
a gusty shower capable of producing a funnel cloud over Miccosukee
Resort, or 11 miles northwest of Kendall, moving north at 15 mph.
HAZARD...Funnel clouds and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Hialeah, Pembroke Pines, Miramar, Miami Gardens, Kendall, Doral,
Miami Lakes, Hialeah Gardens, Opa-Locka, Sweetwater, Medley,
Fountainbleau, Kendale Lakes, Palm Springs North, Country Club,
Pennsuco, Intersection Krome And U.S. 27, Miccosukee Resort, Tamiami
and University Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2570 8038 2575 8057 2603 8053 2595 8025
TIME...MOT...LOC 2305Z 196DEG 10KT 2580 8046
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NCSpecial weather statement, Jan 20, 6:46 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Miami FL
646 PM EST Thu Jan 20 2022
FLZ072>074-172-210045-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
646 PM EST Thu Jan 20 2022
...A strong shower will impact portions of north central Miami-Dade
and southern Broward Counties through 745 PM EST...
At 645 PM EST, National Weather Service meteorologists were tracking
a strong shower capable of producing a funnel cloud over Pennsuco, or
near Doral, moving northeast at 10 mph.
HAZARD...Funnel clouds and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Hialeah, Pembroke Pines, Hollywood, Miramar, Davie, Sunrise, Miami
Gardens, Weston, Miami Lakes, Cooper City, Hialeah Gardens, West
Park, Medley, Royal Palm Ranches, Palm Springs North, Sunshine Acres,
Intersection I-75 And Griffin Road, Country Club, Pennsuco and
Miramar Parkway And University Drive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.
&&
LAT...LON 2584 8038 2586 8045 2611 8037 2608 8025
2602 8015
TIME...MOT...LOC 2345Z 211DEG 9KT 2587 8039
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BaxterThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 7:51 PM EST | Areal Flood Advisory | MFL | Broward | 49 min |
| Jan 20, 10:26 PM EST | Areal Flood Advisory | MFL | Broward, Miami-Dade | 2 hr |
| Jan 21, 12:03 AM EST | Areal Flood Advisory | MFL | Broward, Miami-Dade | 3 hr |
| Jan 21, 1:15 AM EST | Dense Fog Advisory | MFL | Collier, Glades, Hendry | 6 hr |
| Jan 21, 2:35 AM EST | Special Marine Warning | MFL | 40 min | |
| Jan 21, 2:57 AM EST | Areal Flood Advisory | MFL | Broward, Miami-Dade, Palm Beach | 3 hr |
| Jan 21, 4:42 AM EST | Marine Dense Fog Advisory | MFL | 2 hr | |
| Jan 21, 5:09 AM EST | Special Marine Warning | MFL | 66 min | |
| Jan 21, 6:13 PM EST | Special Weather Statement | MFL | Broward | 32 min |
| Jan 21, 6:19 PM EST | Special Weather Statement | MFL | Broward | 26 min |
| Jan 21, 6:49 PM EST | Special Weather Statement | MFL | Broward | 26 min |
Nearby
Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.